Tornadoes · United States · Arkansas · 2001
F2 tornado, Banks to Orlando, Arkansas, November 26, 2001
From Banks to Orlando, this F2 tornado ran 19.8 miles across Bradley and Cleveland counties on November 26, 2001, touching down at 5:47 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- November 26, 2001
- Touchdown
- 5:47 PM CST (23:47 UTC)
- Path length
- 19.8 miles (31.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Bradley and Cleveland counties
- Touchdown point
- 33.580, -92.220
- Lift-off point
- 33.780, -91.980
- Record number
- 566
What the Weather Service recorded
A strong tornado was spawned in northern Bradley County. The tornado first touched down 4 miles east-northeast of Banks and traveled to the northeast. The most severe damage occurred in the McKinney community, or about 7 miles northeast of Banks, where a number of mobile homes were destroyed. Several of these mobile homes were blown completely into pieces, some of which were used for storage. A couple of other houses suffered considerable damage as well. Some barns and sheds were also destroyed. The tornado continued to track into Cleveland County.
A strong tornado moved from northeast Bradley County into southeast Cleveland County. Two houses sustained major damage and several other houses had roof damage. A large farm shed was destroyed as were two barns. A chicken house also had major damage. One mobile home was destroyed and another was damaged. Several hundred trees were also blown down. The tornado lifted about 2.2 miles south-southeast of Pansy.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Nov 26, 3:00 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Nov 26, 3:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 300 PM CST MON NOV 26 2001 A RATHER COMPLEX WEATHER SCENARIO CONTINUES TO UNFOLD. SEVERE WEATHER TONIGHT WILL MOVE OUT AND MAKE WAY FOR A SIGNIFICANT WINTRY WEATHER EPISODE BEGINING AS EARLY AS TUESDAY NIGHT AND CONTINUING THROUGH MOST OF WEDNESDAY. 8H TEMPS AND THICKNESS VALUES INDICATE SNOW OVER MOST SECTIONS. FCSTID = 38 .LZK...NONE.
In the hours before
Special weather statement, Nov 26, 1:07 PM CST, 4 hours 40 minutes before
ARZ052>057-062>069-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 107 PM CST MON NOV 26 2001 TORNADO WATCH 824 IS IN EFFECT UNTIL 6 PM. THIS WATCH IS IN EFFECT FOR AN AREA...GENERALLY ALONG AND SOUTH OF A LINE FROM GLENWOOD...TO STUTTGART. ATMOSPHERIC CONDITIONS ARE EXPECTED TO QUICKLY BECOME UNSTABLE THIS AFTERNOON ACROSS THE WATCH AREA...AHEAD OF A COLD FRONT...MOVING EAST ACROSS EASTERN OKLAHOMA AND NORTHEAST TEXAS. THE UNSTABLE CONDITIONS...ALONG WITH VERTICAL WIND PROFILES SUGGEST THUNDERSTORMS THAT FORM AHEAD OF THE COLD FRONT WILL DEVELOP QUICKLY...AND WILL LIKELY BECOME SUPERCELLS. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...AND TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. 55
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
11.8 hours before the tornado, 204 km from the path. November 26, 2001.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -250 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 2.6 K/km
Shreveport, LA (KSHV), 00:00Z
0.2 hours after it, 204 km from the path. November 27, 2001.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 1629 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Monticello (LLQ), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 129 km away, was scanning. The volume nearest the touchdown began at 23:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of November 26, 2001
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 26 | 12:15 PM CST | F0 | Liberty, TX | 0.2 | 15 | $20,000 | ||
| November 26 | 3:57 PM CST | F1 | Lincoln Parish, LA | 7.1 | 40 | |||
| November 26 | 4:29 PM CST | F1 | Clark, AR | 1.4 | 75 | |||
| November 26 | 4:48 PM CST | F1 | Union Parish, LA | 8.7 | 40 | |||
| November 26 | 4:51 PM CST | F1 | Bienville Parish, LA | 13.7 | 30 | |||
| November 26 | 4:52 PM CST | F1 | Grenada, MS | 12.0 | 50 | $350,000 | ||
| November 26 | 4:55 PM CST | F1 | Webster Parish, LA | 17.0 | 40 | $45,000 | ||
| November 26 | 5:00 PM CST | F1 | Union, AR | 3.9 | 30 | |||
| November 26 | 6:17 PM CST | F2 | Lincoln, AR | 10.5 | 150 | |||
| November 26 | 11:25 PM CST | F3 | Henry, TN | 5.0 | 200 | 2 | 12 | $1.5 million |
| November 26 | 11:50 PM CST | F2 | Natchitoches Parish, LA | 15.2 | 100 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.